Alert archive / Idaho / Red Flag Warnings in 2019

Red Flag Warning 9, NWS Pocatello, ID

July 23, 201913 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 23, 2019, 1:23 PM MDT for 13 counties in Idaho. It took effect at Jul 24, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2019, 1:23 PM MDT (19:23 UTC)
In effect from
Jul 24, 2019, 12:00 PM MDT
Expired
Jul 24, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS85 KPIH 231923
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
123 PM MDT Tue Jul 23 2019

IDZ410-240300-
/O.NEW.KPIH.FW.W.0009.190724T1800Z-190725T0300Z/
/O.CON.KPIH.FW.W.0008.000000T0000Z-190724T0600Z/
Upper Snake River Valley/Idaho Falls BLM-
123 PM MDT Tue Jul 23 2019


...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 410... 

...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 9PM WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410...

The National Weather Service in Pocatello has issued a Red Flag 
Warning for GUSTY WINDS AND LOW HUMIDITY which is in effect from 
noon to 9 PM MDT Wednesday.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* TIMING...Through midnight tonight for scattered thunderstorms 
  and from noon through 9 pm Wednesday for gusty winds and low 
  humidity. 

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph from noon
  through 9 pm on Wednesday.  

* RELATIVE HUMIDITY...As low as 14 percent Wednesday afternoon.

* OUTFLOW WINDS...30 to 40 mph with potential for gusts over 50 
  mph with stronger storms through midnight tonight.  .

* LAL...4.

* IMPACTS...Critical fire weather conditions are expected to
  develop in the next 10 hours. Be prepared for conditions that 
  could result in extensive wildland fire behavior.

* THUNDERSTORMS: Dry with very little potential for wetting 
  rains.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Thunderstorm coverage of 25 percent this afternoon and evening,
  without specific rainfall criteria.

* Wind gusts in excess of 30 mph and relative humidity below 15
  percent on Wednesday.  

&&

$$

IDZ422-475-476-240300-
/O.CON.KPIH.FW.W.0008.000000T0000Z-190724T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
123 PM MDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422, 475 AND 
476...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF, Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* TIMING...This morning through 9 pm Tuesday.

* WINDS...South 5 to 15 mph with gusts up to 25 mph.

* OUTFLOW WINDS...30 to 40 mph with potential for gusts over 50 
  mph with stronger storms.

* LAL...4.

* IMPACTS...Critical fire weather conditions are expected to
  develop in the next 8 hours. Be prepared for conditions that 
  could result in extensive wildland fire behavior.

* THUNDERSTORMS: Dry with very little potential for wetting 
  rains.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

&&

$$

IDZ425-427-240300-
/O.CON.KPIH.FW.W.0008.000000T0000Z-190724T0600Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
123 PM MDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 425 AND 427...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* TIMING...Noon today through midnight

* WINDS...West 5 to 15 mph with gusts up to 25 mph.

* OUTFLOW WINDS...30 to 40 mph with potential for gusts over 50 
  mph with stronger storms.

* LAL...4.

* IMPACTS...Critical fire weather conditions are expected to
  develop in the next 8 hours. Be prepared for conditions that 
  could result in extensive wildland fire behavior.

* THUNDERSTORMS: Dry with very little potential for wetting 
  rains.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

&&

$$
4 follow-up statements
302 
WWUS85 KPIH 240305
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
905 PM MDT Tue Jul 23 2019


IDZ410-241100-
/O.CAN.KPIH.FW.W.0008.000000T0000Z-190724T0600Z/
/O.CON.KPIH.FW.W.0009.190724T1800Z-190725T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
905 PM MDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
410... 
...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS THIS
EVENING FOR FIRE WEATHER ZONE 410...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* TIMING...From noon through 9 pm Wednesday 

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. 

* RELATIVE HUMIDITY...As low as 14 percent.

* LAL...4.

* IMPACTS...Critical fire weather conditions are expected to
  develop. Be prepared for conditions that could result in 
  extensive wildland fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means 
that critical fire weather conditions are either occurring now, or
will shortly based on these criteria for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

IDZ425-427-240415-
/O.CAN.KPIH.FW.W.0008.000000T0000Z-190724T0600Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
905 PM MDT Tue Jul 23 2019

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR 
FIRE WEATHER ZONES 425 AND 427...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning.

While isolated thunderstorms may still occur through the 
overnight hours; coverage is not expected to be scattered in 
coverage; therefore we will cancel this warning early.

$$

IDZ422-475-476-240415-
/O.EXP.KPIH.FW.W.0008.000000T0000Z-190724T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
905 PM MDT Tue Jul 23 2019

...RED FLAG WARNING HAS EXPIRED FOR SCATTERED THUNDERSTORMS FOR 
FIRE WEATHER ZONES 422, 475 AND 476...

While isolated thunderstorms may still occur through the 
overnight hours; coverage is not expected to be scattered in 
coverage; therefore we will cancel this warning early.

$$
084 
WWUS85 KPIH 240955
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
355 AM MDT Wed Jul 24 2019


IDZ425-242100-
/O.EXA.KPIH.FW.W.0009.190724T1800Z-190725T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
355 AM MDT Wed Jul 24 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* TIMING...From noon through 9 pm today

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent, especially in the
  region from Shoshone to Craters of the Moon. Humidity around
  20 percent will be found in the regions closest to the Snake 
  River.

* IMPACTS...Critical fire weather conditions are expected to 
  develop. Be prepared for conditions that could result in 
  extensive wildland fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means 
that critical fire weather conditions are either occurring now, or
will shortly based on these criteria for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

IDZ410-242100-
/O.CON.KPIH.FW.W.0009.190724T1800Z-190725T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
355 AM MDT Wed Jul 24 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 410...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM.

* TIMING...From noon through 9 pm Today

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent especially across the
  western portions of the fire zone. The eastern half of the fire
  zone is expected to have humidities 20-25 percent. 

* IMPACTS...Critical fire weather conditions are expected to 
  develop. Be prepared for conditions that could result in 
  extensive wildland fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means 
that critical fire weather conditions are either occurring now, or
will shortly based on these criteria for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$
916 
WWUS85 KPIH 242029
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
229 PM MDT Wed Jul 24 2019

IDZ410-425-250300-
/O.CON.KPIH.FW.W.0009.000000T0000Z-190725T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
229 PM MDT Wed Jul 24 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River.

* TIMING...Through 9 pm this evening. 

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* IMPACTS...Be prepared for conditions that could result in 
  extensive wildland fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means 
that critical fire weather conditions are either occurring now, or
will shortly based on these criteria for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
556 
WWUS85 KPIH 250302
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
902 PM MDT Wed Jul 24 2019


IDZ410-425-250415-
/O.EXP.KPIH.FW.W.0009.000000T0000Z-190725T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
902 PM MDT Wed Jul 24 2019

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONES 410 AND 425...

Gusty wind conditions are forecast to persist until approximately
10 pm MDT across the fire weather zones this evening with 
improvement in both wind conditions and recovering humidities 
thereafter. With this quick improvement in conditions, we will 
allow the Red Flag Warning to expire on time. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 23, 1:12 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 23, 1:12 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
112 PM MDT Tue Jul 23 2019

.DISCUSSION...

A strong push of monsoonal moisture is moving through the region
today ahead of a cold front. Expect scattered thunderstorms to
gradually work west to east through the night. Gusty outflow winds
are possible with these storms. Mostly dry weather is expected for
Thursday. We will keep a slight chance for showers and thunderstorms
along the Wyoming border as the moisture continues to work east.
Another push of moisture will arrive for Friday into Saturday,
resulting in another chance for storms. Then another front will pass
through the area late Saturday producing dry weather for
Sunday/Monday.

Valle

&&

.AVIATION...

VFR conditions will continue tonight and have
vicinity thunderstorms at all TAF sites through this evening.
Where a thunderstorm occurs could see winds gusts up to 40 knots
from outflow but for now not included in TAFs.  Main impact
Wednesday will be much stronger winds in the afternoon at all
sites behind a cold front moving through eastern Idaho.  Expect
sustained 15 to 25 knots at PIH and IDA and 10 to 20 at BYI, SUN
and DIJ.   Expect some gusts in the 30 knot range.
GK

&&

.FIRE WEATHER...

Expect thunderstorms development this
afternoon and early evening with Red flag warnings for zones
410, 422, 425, 427, 475 and 476 are currently in effect for
late this afternoon and evening . Isolated thunderstorms are
expected for zone 425 and 413, with scattered for
zone 411. Stronger thunderstorms will have outflow
winds of around 50 mph. Otherwise, expect outflows of around 25 to
40 mph.  Wednesday a cold front moves through the area bringing
critical winds across the area, especially for the Snake River plain
and our northern areas. There will be areas of relative
humidity below 15 percent and have issued a red flag warning for
zone 410 for wind gusts and low relative humidity from noon through
9 pm Wednesday afternoon and evening.  Expect little impacts
Thursday with much weaker winds.  Monsoonal moisture returns
Friday with a chance of thunderstorms returning.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for IDZ410-425-427.

Red Flag Warning until 9 PM MDT this evening for IDZ422-475-476.

Red Flag Warning from noon to 9 PM MDT Wednesday for IDZ410.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:41 PM MDTSpecial Weather StatementPIHLincoln49 min
Jul 23, 3:00 AM MDTRed Flag WarningPIHBingham, Blaine, Boise, Bonneville, Butte, Cassia and 14 more18 hr
Jul 23, 3:20 PM MDTSpecial Weather StatementPIHBear Lake85 min

Nearby

Red Flag Warnings in Idaho, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.